Hail, Ontonagon
- When
- May 12, 4:07 PM EST
- Where
- Ontonagon County, 4 mi S of Rockland
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.683, -89.183
Three-quarter inch diameter hail was reported.
A strong upper disturbance and a surface low pressure system over the plains moved northeast through Minnesota on the 12th. The combination of increasing humidity, temperatures in the 80s, and the approach of the attendant cold front triggered the outbreak of showers and thunderstorms late in the afternoon and evening on the 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A strong upper disturbance and a surface low pressure system over the plains moved northeast through Minnesota on the 12th. The combination of increasing humidity, temperatures in the 80s, and the approach of the attendant cold front triggered the outbreak of showers and thunderstorms late in the afternoon and evening on the 12th. A few of these thunderstorms became severe, with some wind damage reported west of Nisula along M-38 in southern Houghton County and large hail just south of Rockland in Ontonagon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 12, 10:00 AM EST, 6 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1100 AM EDT WED MAY 12 2004 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST UPDATE IS THE THUNDERSTORM POTENTIAL FOR THIS AFTERNOON. WATER VAPOR IMAGERY AND RUC/ETA SHOWING A LONGWAVE TROUGH OVER THE THE NORTHERN HIGH PLAINS AND A RIDGE OVER THE UPPER GREAT LAKES. SURFACE ANALYSIS DEPICTS A DEEP LOW OVER NORTHERN MINNESOTA WITH A WARM FRONT STRETCHING EAST THROUGH NORTHERN LAKE SUPERIOR INTO SOUTHEAST ONTARIO...AND A COLD FRONT DRAPED SOUTHWEST INTO NORTHEAST KANSAS. THE COLD FRONT IS DIRECTING LOW LEVEL GULF MOISTURE INTO THE UPPER MISSISSIPPI RIVER VALLEY. SURFACE DEW POINTS OVER WISCONSIN AND MINNESOTA HAVE CLIMBED INTO THE MID 60S. OVERRUNNING OF THE WARM FRONT AND INSTABILITY ACCOMPANYING THE SHORTWAVE MOVING THROUGH THE UPPER LEVEL RIDGE ARE GENERATING SCATTERED SHOWERS AND THUNDERSTORMS OVER EAST CENTRAL AND NORTHEAST MINNESOTA. SCATTERED RAIN SHOWERS AND THUNDERSTORMS DEVELOPED THIS MORNING ALONG THE NORTHERN LAKE MICHIGAN SHORE IN ASSOCIATION WITH WEAK 850-500MB Q-VECTOR CONVERGENCE AND AREA OF THE HIGHEST CAPE VALUES. AS THE CAPE VALUES DIMINISH THE THUNDERSTORMS ENDED...HOWEVER A FEW SHOWER PERSIST. RUC/ETA SHOWING A LOW DEVELOPING WITHIN THE LONGWAVE TROUGH AND OVER SOUTHWEST SASKATCHEWAN THIS AFTERNOON. SHORTWAVE ENERGY SWINGING THROUGH THE TROUGH WILL REACH THE EASTERN DAKOTAS AND NORTHWEST MINNESOTA. LOW LEVEL MOISTURE WILL CONTINUE TO BE DIRECTED INTO THE UPPER GREAT LAKES REGION WITH THE HIGHEST RELATIVE HUMIDITIES OVER NORTHWEST WISCONSIN. RUC/ETA BOTH SHOW AN INCREASE IN Q-VECTOR CONVERGENCE OVER THE WESTERN U.P. AND BY 18Z MOST UNSTABLE CAPE WILL INCREASE TO >1000 J/KG OVER THE WEST END AND AROUND 800 J/KG OVER THE CENTRAL U.P. BY LATE AFTERNOON...THE CAPE VALUES AND Q-VECTORS WILL INCREASE CONSIDERABLY ACROSS THE FORECAST AREA. LIFTED INDICES AND CAPE POINT TO THE GREATEST POTENTIAL OF THUNDERSTORM DEVELOPMENT WILL BE OVER NORTH CENTRAL WISCONSIN THIS AFTERNOON WHERE MUCAPE ARE PROGGRED TO >2500J/KG AND LIS < -4. HOWEVER...THAT COULD MEAN THAT THE STORMS WILL DEVELOP THERE AND MOVE INTO THE FORECAST AREA BE DISSIPATING. THIS WILL NEED CLOSE MONITORING THROUGH THE AFTERNOON. THE MID LEVEL RIDGE WILL SHIFT TO EASTERN ONTARIO THIS EVENING AS A WEAK SHORTWAVE SHIFT INTO THE WESTERN U.P. THE SURFACE LOW WILL SHIFT INTO WESTERN ONTARIO BY 00Z AND INTO NORTHERN ONTARIO OVERNIGHT...ALL THE WHILE DRAGGING THE COLD FRONT INTO CENTRAL U.P. THE MUCAPE VALUES WILL INCREASE TO >1000J/KG THIS EVENING. AS THE SURFACE HEATING DIMINISHES OVERNIGHT THE MUCAPE VALUES WILL SHIFT EAST AND DIMINISH AS WELL. WILL LEAVE THE OVERNIGHT FORECAST ALONE AND IT LOOKS REASONABLE AT THIS TIME. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && DLG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 530 AM EDT WED MAY 12 2004 MIZ001>007-009>014-084-085-131200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 530 AM EDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING...THEN THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON AND TONIGHT FOR PORTIONS OF WEST AND CENTRAL UPPER MICHIGAN. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WHICH MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY OVER PORTIONS OF CENTRAL UPPER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) LAROSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 136 PM EDT WED MAY 12 2004 LSZ221-241-242-MIZ002>004-009-010-084-122300- LAKE SUPERIOR...SAXON HARBOR TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL...INCLUDING KEWEENAW BAY AND HURON BAY...TO THE HURON ISLANDS MI- BARAGA-GOGEBIC-IRON-NORTHERN HOUGHTON-ONTONAGON-SOUTHERN HOUGHTON 136 PM EDT WED MAY 12 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT (6 PM CDT) FOR PORTIONS OF WESTERN AND CENTRAL UPPER MICHIGAN... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN UPPER MICHIGAN... BARAGA...GOGEBIC...IRON...HOUGHTON...AND ONTONAGON INCLUDING THE ADJACENT NEARSHORE WATERS OF LAKE SUPERIOR FROM SAXON HARBOR TO THE UPPER ENTRANCE OF PORTAGE CANAL...AND FROM THE LOWER ENTRANCE OF PORTAGE CANAL TO THE HURON ISLANDS. STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH WESTERN UPPER MICHIGAN BETWEEN BETWEEN 230 PM EDT AND 7 PM EDT. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 60 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. TRH
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Three-quarter inch diameter hail was reported.
Numerous trees were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395507, 5395508.